Here’s why parents should never give cold and cough medicines to kids below 6

If you are a parent, you've likely been up at night with a coughing child or one that's just plain sick. In an effort to help your child breath and feel better, you may have reached for over the counter cough and cold remedies. Doctors say these remedies rarely relieve the symptoms of a cold and can have dangerous side effects in children

Here’s why parents should never give cold and cough medicines to kids below six years

  • Recent research in the BMJ found that certain cold remedies may not help young kids with nasal symptoms and could even cause harm.
  • A paediatrician stated that parents shouldn’t give over-the-counter cold and cough medicines to kids under six years old.
  • Instead, remedies like rest and hydration can help soothe symptoms while a cold runs its course.

In a recent paper published in the BMJ analysed existing research on popular cold remedies and their effectiveness against three symptoms – congestion, runny nose, and sneezing.

The paper concluded that, for kids, decongestant or antihistamine over-the-counter meds may not help and could cause harm.

“We do not recommend decongestant or formulations containing antihistamine in children under six and advise caution between six and 12 years,” the authors of the paper wrote.

The authors added, “There is no evidence that these treatments alleviate nasal symptoms and they can cause adverse effects such as drowsiness or gastrointestinal upset. Serious harm, such as convulsions, rapid heart rate, and death have been linked to decongestant use in very young children.”

This isn’t new entirely advice, however. Paediatricians have already recommended that parents not give over-the-counter cold or cough medicines to kids younger than six. Here’s what parents should know.

For kids under six, the side effects of cough and cold meds outweigh any possible benefits.

“Under the age of six, it is not recommended that any over-the-counter cold remedies be used,” said Dr Andrew Bernstein, clinical assistant professor of paediatrics at Northwestern University Feinberg School of Medicine and a spokesperson for American Academy of Pediatrics (AAP).

“The side effects can way outweigh any potential benefits from these medications,” he added

For kids six and older, the medications can be used, but they still may not prove very beneficial.

“All the over-the-counter cold medicines are only symptomatic treatment, and it seems that for some kids they work well and for some kids they don’t do too much,” Dr Bernstein said.

He further explained, “And some kids, even when they are older children, they still have a lot of side effects from the medications.”

Dextromethorphan, for example, a drug which is an active ingredient in many over-the-counter cough medicines -may cause side effects including dizziness, light-headedness, drowsiness, restlessness, nausea, and vomiting, according to the US National Library of Medicine.

The use of these medications can become risky if parents start combining different medications that contain the same active ingredients, Dr Bernstein added.

“The biggest risk is when people try using different types of medicines without realising they are doubling up,” he said.

Dr Bernstein, “If you accidentally double up cough suppressant and antihistamine, which can cause a lot of sedation. If you double up on decongestants, you can cause feelings of nervousness or anxiety. Some people are susceptible to that even at the normal dosing, but that’s when we see the real problems, when people are doubling up.”

While speaking to My Medical Mantra, Dr Prajwali Sonkamble, a general physician, informed, “Parents should not give children medicine without consulting a doctor. The chemist should not give medicines without a prescription. The doctor needs to examine the patient to know what is causing the cold and cough. Taking medicines without doctors advise can also prove to be life-threatening.”

When it comes to medicines that can relieve pain and reduce fever, the recommendations are a bit different. The AAP says if your child is under two years old, you should call their paediatrician before giving them the fever reducers ibuprofen or acetaminophen

Source: Insider

Also Read :- For kids with chronic illness, their parents are their real superheroes